Quitting cold turkey carries very significant risks if the drug you are discontinuing is alcohol, a benzodiazepine or an opiate. It is also not advisable if you have been using any drug in large amounts and/or for a long time, because it may contain one of the high-risk drugs mentioned, or because you may suffer from extreme withdrawal symptoms.
To many addicts, quitting cold turkey is more appealing because it can be easier to avoid the drug entirely than to use moderately when your usual mode is to take the drug in an unrestrained manner. Many feel that they can more easily separate themselves from the world of drug use if they do so completely -- avoiding all of the people, places and other reminders of the drug and starting afresh. But this can be dangerous to do on your own, because of the way the nervous system adapts to certain high dependency drugs. Abruptly taking these drugs out of your system can cause a variety of serious and potentially life-threatening medical conditions, including seizures and heart problems.
Even drugs that have a less pronounced physical dependence, such as cocaine, amphetamines and nicotine, can produce severe and unpleasant withdrawal symptoms that can make life uncomfortable and emotionally difficult.
The does not mean you can't become abstinent, but you should quit under the management of a physician, who can give you medication to lessen the effects of withdrawal. Doctors affiliated with the American Board of Addiction Medicine have special training in addiction medicine, and are particularly helpful in managing withdrawal safely. In many cases, a brief time in detox can be the safest option, so that medical staff are on hand in case of a medical emergency. They can also help with providing nutrition, hydration and medications intravenously if you are suffering from significant nausea, vomiting or diarrhea during your withdrawal. However, many people are able to detox safely at home or in the community, while meeting regularly with their doctor or health professional to ensure they remain well throughout the process.
If you or someone you know is showing signs of a heart attack or seizure while quitting cold turkey, call 911 immediately.
The final risk of quitting cold turkey is that your body will quickly lose tolerance to alcohol or drugs, so if you relapse and then take your usual amount of the drug, you have a higher risk of overdose.
If you or someone you know is experiencing any concerning physical or neurological signs while quitting cold turkey, call 911 immediately.